DEAR DR. DONOHUE: Please send me some information on a blood pressure pill called Tenormin. It is a beta blocker, and I have been taking it for two years. Two years ago, I had an angiogram because I was having pain in my left arm and didn't pass the stress test. Since then, I've been OK, but I am concerned about taking this pill. I've read that if you stop taking it, you can have a heart attack. My blood pressure is normal. - Mrs. R.P.
ANSWER: It's easy to be confused about drugs, their actions and their various uses. Let me discuss beta blockers in general.Beta-blocker drugs block beta messages. An example of a beta message is one that tells the heart to beat faster. Hearts have special (beta) receptors for these messages. Blocking the beta receptors slows the heart. It rests more, which is why beta blockers help in angina (your old problem). A resting heart needs less circulation with the result that the angina (heart pain) subsides.
But beta blockers have other uses. They can lower blood pressure. It is still not clear just how they do that, but they do, and it has nothing to do with heart rate. They also help prevent migraine headaches, again, for unclear reasons. We also use beta blockers to prevent abnormal heart rhythms after a heart attack, a common situation.
Tenormin (atenolol) is a time-tested and safe beta blocker. You're using it for one of the purposes I mentioned (to slow your heart). It is doing its job. You misread the heart attack reference. If you stop any such drug abruptly, you can have heart disturbance. To get the beta message system back in gear, you gradually reduce the beta blocker, eventually stopping it altogether. See the angina material. Order by writing Dr. Donohue/No.1, Box 830, Gibbstown, NJ 08027-9909, enclosing a long, stamped, self-addressed envelope and $2.
DEAR DR. DONOHUE: I am 67 and have been on a low-cholesterol diet for five years. The past two years, my nails have spooned so badly they look like claws. What causes this condition, and what can be done about it? Is something missing from my diet? Or is the low cholesterol causing it? - A.R.M.
ANSWER: We can eliminate the low cholesterol as cause right off. That would have nothing to do with nail deformity.
When you use the term "spoon," you mean there is a concavity, a depression in the nails, right? That sometimes signals anemia, or it sometimes goes along with Ray-naud's disease, where fingers blanch and ache when exposed to the cold. Don't dismiss the idea of exposure to chemicals, or oils or soaps. Mechanics sometimes develop spooned nails.
I'd say, given your concern and the possibilities here, it would be worth your time and money to seek the opinion of a doctor.